Home » Blog » The Acid’s Turned Off, But You’re Still Getting Burned

The Acid’s Turned Off, But You’re Still Getting Burned

11 May 2012 - Posted by Ashley under ,

ppiEach day, more and more information is released to the public regarding the safety (or rather, the lack thereof) of prescription drugs on the market. 2011 brought with it a disturbing warning about a type of drug that receives an awful lot of promotion to both consumers and doctors alike. I’ve even noticed quite a few blogs out there touting free samples offers! What is the common medication I’m referring to? It’s Proton Pump Inhibitors.

If you are one of the many patients using a Proton Pump Inhibitor (PPI) such as Prevacid, Prilosec, AcipHex, Nexium…etc., you may be at risk for issues a lot more critical than occasional heartburn or chronic indigestion. Ironically, chronic indigestion is just one of the various off-label uses for these over-prescribed medications that carry extreme side effects.

According to IMS Health, the number of prescriptions written in the U.S. for PPIs in 2008 topped 113 million, making them the third highest-selling class of drugs.”
– Consumer Reports

Coincidentally, years ago I was prescribed AcipHex myself for nothing more than indigestion due to a combination of too much work, quenched with too many cups of coffee. At the time, there was no indication whatsoever from my doctor that I may be signing up for more than I bargained for. In actuality, he did no more than ask me four questions prior to writing up the prescription – which is most likely a common occurrence in today’s over-burdened health system. Another bewildering occurrence was that the pharmacist who filled the prescription had very little input to add over what my doctor had instructed me, and actually waved off my concerns about side effects.

So what are some of the various risks from using PPI’s?

One of the dangers include an increased risk of fractures in post menopausal women, which is outrageous in such times when women are already fighting the scare of osteoporosis. What is more alarming is that while these drugs turn off the mechanism which manufactures stomach acid, solving one issue, they create another in our intestines by removing the very thing that keeps bacteria, like Clostridium difficile, at bay. According to a five-year study, the chance of a C. difficile infection rose to 74% in patients taking proton pump inhibitors daily – a sobering statistic when combined with the fact that this bacteria is known to kill one in every fourteen adults over 65, and has been proclaimed to be worse than MRSA.

heartPerhaps even more upsetting is the vast quantity of people being summarily stripped of their magnesium stores.  For years now, forums dedicated to issues involving the GI Tract have been littered with questions and commentary regarding heart issues, muscle cramps, insomnia, and other miscellaneous aches and pains – most of which were never associated with a possible magnesium deficiency. Then again, why would they be when this news has only just been released to the masses?

However, for some this news is what you might call “too little too late”, and the damage has already been done. For those already low on magnesium and struggling with heart issues, a drug that strips away this vital mineral could put the nail in their proverbial coffin, inducing acute myocardial infarction. At the very least, judging from numerous accounts on various websites, long term PPI users have endured side effects ten times worse than what these carelessly prescribed medications alleviated.

In many ways, we give our lives into the hands of those we look to – doctors – to resolve our insurmountable health woes. For this reason, many people don’t look any further for answers, trusting whatever their physicians tell them without qualm. However, in this day and age – a time when patients are being given drugs that are still in their trial period, or haven’t been thoroughly tested at all in many cases – one must wonder if our doctors can really be expected to know all possible side-effects and interactions. After all, it’s more than likely that the drug companies themselves aren’t any more enlightened on those matters than anyone else.

Looking to replenish your lost magnesium? Select from our four different transdermal magnesium applications.

To help conquer digestive issues and imbalances in your gut flora – we also have our amazing Prescript Assist probiotic available.

Share this post

  • NHWCenter

    Not only does it deplete Magnesium, but it also depletes the body of numerous minerals leading to a variety of health issues the longer a person uses these toxins!